PA­TIENT MIS­TAKES

Daily Mail - - Good Health -

Dr He­len Cowan, a qual­i­fied nurse with a PhD in car­diac phar­ma­col­ogy, de­scribes some of the mis­takes she’s come across. This week: Get­ting con­sti­pated on codeine I’VE COME across count­less pa­tients who be­come con­sti­pated when tak­ing the painkiller codeine, a strong, po­ten­tially ad­dic­tive opi­oid from the same fam­ily of drugs as mor­phine.

Pa­tients as­sume be­cause they have never had bowel prob­lems in the past that they don’t need to take the lax­a­tive ( such as lac­tu­lose) which is gen­er­ally pre­scribed along­side it. Codeine is an ef­fec­tive painkiller, but it re­duces the mus­cu­lar con­trac­tions that move food and fae­cal mat­ter through the gut and the pa­tient will of­ten be­come con­sti­pated. In rare cases, tak­ing codeine for more than a few weeks can cause im­paction where the fae­cal mat­ter builds up in the bowel and it can be grue­some to have to treat.

Newspapers in English

Newspapers from UK

© PressReader. All rights reserved.